difficult child going through medication Change and Aggression

Discussion in 'General Parenting' started by TracyEd, Aug 11, 2008.

  1. TracyEd

    TracyEd New Member

    I seem to return to this site only when things get really difficult. I apologize if this seems selfish to anyone. Sometimes life gets in the way of my good intentions and I'm sure you can all understand how busy a difficult child can keep us.

    My son was on the highest dosage of Concerta they'd allow for up to a 17 year old. It wasn't enough, but it was working. They added Prozac, said he had a mood disorder and reduced the Concerta about a month ago so they can try him on something else. His psychiatrist is only in town once a month, so we go back on Friday.

    I'm terrified they're going to reduce the Concerta again. He's gradually become more and more aggressive, hateful and abusive. His manipulative behaviours have my brain working overtime and my ten year old daughter is in constant fear because she's become the punching bag for his anger.

    I've obviously stated and enforced to him that physical violence will not be tolerated. I've explained that I love him, but that anyone abusing one of my children will not be excused, not even him. He is thirteen, not normally aggressive at all and he's so full of anger.

    I'm fed up with him one minute and worried sick about him the next. Yet, I have to protect my daughter too. Oh, she's no angel, but hitting isn't acceptable for any reason and he knows this. He's not just slapping, but leaving marks and welts, even bruises on her. I can't condone this type of behaviour. ADHD is one thing, but things are way out of control.

    I still think he has early onset bipolar. So far, every medication change has resulted in this type of chaos.

    Does anyone have any suggestions on how I can handle this until his medications are changed?
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Sure it's not the Prozac? My daughter pulled a knife on herself on Prozac. The stimulant/antidepressant combination can be lethal. Neither is good if the child may have bipolar, but I'm not sure what kind of mood disorder they think he has. However, if your son has any mood disorder, why hasn't he been tried on a mood stabilizer?
    Once a MONTH?
    It sounds like more than ADHD to me.
    I'm sorry things are so rough now. Are you sure he isn't dabbling in recreational drug use or drinking too?
    Hey, welcome. More will come along :)
  3. nvts

    nvts Active Member

    Definately on the same page as Midwest Mom! I'd also make it very clear that the next time his sister had a mark on her body from him, he's headed to the psychiatric ward and then DO IT!

    This is way to aggressive for a 13 year old. This (in my humble opinion) is danger to self and others material. They'd be able to do a lot inpatient as far as finding the appropriate medications/diagnosis.

    Good luck!

  4. gcvmom

    gcvmom Here we go again!

    We went through something similar with my difficult child with a mood disorder diagnosis. He was initially diagnosis'd with ADHD and treated with stimulants. They seemed to work for a while, but he gradually needed higher and higher dosing as it became less and less effective. He would also become violent on the playground at school. At the time, psychiatrist thought it was anxiety, so he rx'd Zoloft, but that made the aggression worse.

    Fast forward about 4 years and he can no longer take stimulants at all. He's on a mood stabilizer and is trialing a new antipsychotic medication (this will be his 4th). I'm not sure the ADHD is part of the picture (symptomatically it seems to be, but that doesn't prove it), but I definitely understand that he's got a mood disorder now.

    His brother, on the other hand, is a typical, straightforward ADHD case. He takes a stimulant and it complete solves 99% of his behavior problems. The other 1% is plain old anxiety and he manages that well with Lexapro.

    I think you've got a huge challenge in getting him treated effectively when you can only get in to see a psychiatrist once a month.
  5. smallworld

    smallworld Moderator

    If your difficult child has a mood disorder, he's on the wrong medications, plain and simple. Both stimulants like Concerta and SSRI antidepressants like Prozac make kids with mood disorders worse, not better. This happened to my son, who like yours is not typically aggressive or violent, when he was on this combo of medications.

    If your difficult child becomes violent with anyone in the household again, I would strongly recommend contacting the police for transfer to a psychiatric hospital for an evaluation. Your son is ill and needs medical attention.
  6. Christy

    Christy New Member

    I agree with the other posters, the medication may be making things worse. We experienced an increase of agression on stimulants. (No experience with prozac.)

    I second this suggestion! No one in your family should feel unsafe!

    Good luck getting the help you need for your son,
  7. Sara PA

    Sara PA New Member

    Did your doctor happen to mention that antidepressants can -- and do -- cause aggression, expecially in children and adolescents? He should have. The prescribing information, with which he should be familiar, says for Prozac (and all other antidepressants):

    All patients being treated with antidepressants for any indication should be monitored appropriately and observed closely for clinical worsening, suicidality, and unusual changes in behavior, especially during the initial few months of a course of drug therapy, or at times of dose changes, either increases or decreases.

    The following symptoms, anxiety, agitation, panic attacks, insomnia, irritability, hostility, aggressiveness, impulsivity, akathisia (psychomotor restlessness), hypomania, and mania, have been reported in adult and pediatric patients being treated with antidepressants for major depressive disorder as well as for other indications, both psychiatric and nonpsychiatric

    Did you get a copy of the patient information when you got the prescription filled? It states:

    In children and adolescents, less common side effects may also include: Agitation, excessive menstrual bleeding, frequent urination, hyperactivity, mania or hypomania (inappropriate feelings of elation and/or rapid thoughts), nosebleeds, personality changes, and thirst A wide variety of other very rare reactions have been reported during Prozac therapy. If you develop any new or unexplained symptoms, tell your doctor without delay.

    That "personality changes" covers a lot.

    FWIW, I'm not big on either calling police or sending a child to a phos unless you know in advance the quality of the care he will get.